Fatal brain edema in a child after ingestion of amitriptyline: Is the culprit amitriptyline?


Baykara N., Solak M., Toker K.

NEUROLOGY PSYCHIATRY AND BRAIN RESEARCH, vol.17, no.3, pp.75-77, 2011 (Journal Indexed in SCI) identifier identifier

  • Publication Type: Article / Article
  • Volume: 17 Issue: 3
  • Publication Date: 2011
  • Doi Number: 10.1016/j.npbr.2011.06.002
  • Title of Journal : NEUROLOGY PSYCHIATRY AND BRAIN RESEARCH
  • Page Numbers: pp.75-77

Abstract

Tricyclic antidepressants are among the drugs most frequently involved in pediatric exposures. We report here a case of a fatality in a 2.5-year-old boy after he ingested an overdose of amitriptyline. He developed seizure, hypotension, and his pupils became dilated which were interpreted as signs of TCA overdosages at first. However, his serum Na level was low (110 mEq L(-1)) and his clinical and laboratory data were consistent with SIADH. Hypotonic fluid administration with SIADH contributed to fatal outcome and hyponatremia and cerebral edema appeared to be the main pathological processes. (C) 2011 Elsevier GmbH. All rights reserved.